Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 23, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 9, 1996, 9:58 PM CDT for Ellis County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 9:58 PM CDT (02:58 UTC)
- Expired
- May 9, 1996, 10:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 172 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:05 PM CDT | Hail 1.75 | Arnett, OK | |
| May 9, 10:05 PM CDT | Thunderstorm Wind 61 | Arnett, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 4475 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 100256
TOROKC
OKC045-100330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
958 PM CDT THU MAY 9 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
SOUTHERN ELLIS
INCLUDING THE FOLLOWING LOCATIONS
ARNETT
AT 958 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO ENTERING
SOUTHWESTERN ELLIS COUNTY ABOUT 10 MILES SOUTHWEST OF ARNETT. THE STORM
WAS MOVING EAST-NORTHEAST AT 20 MPH. PEOPLE TO THE SOUTH OF HIGHWAY 51
AND WEST OF HIGHWAY 283 SHOULD SEEK STURDY SHELTER.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS. ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.
CHURCHILL
LAT...LON 3595 9962 3592 10000 3614 10001 3617 9960What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 9:44 PM CDT, 14 minutes earlier.
Area forecast discussion, May 9, 9:44 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 935 PM CDT THU MAY 9 1996 AS STORMS IN NORTHWEST OKLAHOMA MOVE EAST AWAY FROM THE DRYLINE AND MID-LEVEL JET STREAK INTO A MORE STABLE ATMOSPHERE, THEY CONTINUE TO WEAKEN AND DIMINISH. SO, ALFALFA AND MAJOR COUNTIES WILL BE REMOVED FROM THE TORNDAO WATCH. IT APPEARS THAT ANY SEVERE WEATHER IN NORTH CENTRAL OKLAHOMA MUST WAIT UNTIL THE COLD FRONT APPROACHES TOMORROW MORNING. THE LATEST MAPS MODEL SUGGESTS THAT THE FRONT WILL BE LOCATED FROM NEAR KANSAS CITY TO ARNETT BY 12Z. CONSIDERING THE SURFACE MOISTURE CONVERGENCE, THE STRENGTH OF THE FRONT, AND THE LOCATION OF THE LOW LEVEL JET IN THE MORNING, A SQUALL LINE MAY DELVELOP AND MOVE INTO NORTHERN OKLAHOMA AROUND SUNRISE. .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 9, 6:31 PM CDT, 3 hours 27 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 630 PM CDT THU MAY 09 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 550 PM 1 E CATESBY OK .88 INCH HAIL (NICKEL) 05/09/96 ELLIS 604 PM IN LOOKOUT OK 1 INCH HAIL 05/09/96 WOODS 610 PM 10 E LAVERNE | OK 1 INCH HAIL 05/09/96 HARPER 615 PM 8 NE OF LOOKOUT OK .88 INCH HAIL 05/09/96 WOODS ZIG
Local storm report, May 9, 6:57 PM CDT, 3 hours 1 minute before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 655 PM CDT THU MAY 09 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 635 PM 5 S OF LAVERNE OK .88 INCH HAIL (NICKEL) 05/09/96 HARPER 545-6 PM 3 N OF CATESBY OK .88 TO 1.75 IN HAIL 05/09/96 ELLIS 645 PM 4 W OF PLAINVIEW OK 1 INCH HAIL 05/09/96 WOODS 654 PM 8NE OF LOOKOUT OK 2.75 INCH HAIL(BASEBALL) 05/09/96 WOODS ZIG
Local storm report, May 9, 7:22 PM CDT, 2 hours 36 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 720 PM CDT THU MAY 09 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE 6 ....COUNTY LOCATION.... 600 PM 4 N OF CATESBY OK 1.25 INCH HAIL 4 N CATESBY 05/09/96 ELLIS ALA
Local storm report, May 9, 9:29 PM CDT, 29 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 925 PM CDT THU MAY 09 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE . ....COUNTY LOCATION.... 835 PM REYDON OK 1.75 INCH HAIL IN REYDON 05/09/96 RODGER MILLS ALA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 30 min |
| May 9, 10:20 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 40 min |
| May 9, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| May 9, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 45 min |
| May 10, 12:49 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 26 min |
| May 10, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 48 min |
| May 10, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| May 10, 1:40 AM CDT | Tornado Warning | OUN | Woods | 35 min |
| May 10, 1:57 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 48 min |
| May 10, 2:10 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 35 min |
| May 10, 2:17 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 43 min |
| May 10, 2:23 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 37 min |
| May 10, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 46 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 59 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 59 min |
| May 10, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Major | 45 min |
| May 10, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 45 min |
| May 10, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 46 min |
| May 10, 5:00 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 45 min |
| May 10, 5:09 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 51 min |
| May 10, 6:31 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 44 min |
| May 10, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 60 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.